Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 7, NWS Cheyenne, WY

January 15, 20205 counties in Wyoming; Banner County, Kimball County, Nebraska

NWS Cheyenne, WY issued this high wind watch at Jan 15, 2020, 7:10 PM MST for 5 counties in Wyoming; Banner County, Kimball County, Nebraska. It took effect at Jan 17, 2020, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 7:10 PM MST (02:10 UTC)
In effect from
Jan 17, 2020, 5:00 AM MST
Expired
Jan 16, 2020, 1:37 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Kimball County, NE, Albany County, WY, Carbon County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2577 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS75 KCYS 160210
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
710 PM MST Wed Jan 15 2020

WYZ106-110-116-117-170000-
/O.NEW.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
710 PM MST Wed Jan 15 2020

...HIGH WIND WATCH IN EFFECT FROM EARLY FRIDAY MORNING THROUGH 
SATURDAY EARLY MORNING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills, South Laramie Range and South Laramie
  Range Foothills. This includes Interstate 80 near Arlington and
  Elk mountain as well as I-25 at Bordeaux and the I-80 Summit.

* WHEN...From early Friday morning through early Saturday 
  morning.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high profile vehicles with strong crosswinds. Use
  caution if you are driving. Secure loose outdoor items as they 
  may be blown and damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ107-108-115-118-119-170000-
/O.NEW.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Wheatland, Guernsey, Torrington, Bosler, 
Laramie, Cheyenne, and Pine Bluffs
710 PM MST Wed Jan 15 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...East Platte County, Goshen County, Laramie Valley,
  Central Laramie County and Eastern Laramie County to the
  nebraska state line. This includes I-25 near Wyo Hill as well as
  the cities of Cheyenne and Laramie.

* WHEN...From Friday morning through late Friday night.

* IMPACTS...Mainly to transportation. Travel could be difficult,
  especially for high profile vehicles with strong crosswinds. Use
  caution if you are driving. Secure loose outdoor items as they 
  may be blown and damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Lyons
2 follow-up statements
602 
WWUS75 KCYS 161035
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
335 AM MST Thu Jan 16 2020

NEZ020-054-WYZ109-113-170000-
/O.EXA.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
Banner-Kimball-Central Carbon County-
Upper North Platte River Basin-
Including the cities of Harrisburg, Kimball, Rawlins, Saratoga, 
and Encampment
335 AM MST Thu Jan 16 2020

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Friday morning through late Friday
night. 

* WHAT...West winds 35 to 45 mph with gusts up to 65 MPH. 
 
* WHERE...Interstate 80 between Rawlins and Kimball, Interstate 25
  between the Colorado State Line and Glendo, Highway 85 between
  Cheyenne and Torrington. This includes the cities of Rawlins,
  Saratoga, Laramie, Cheyenne, Wheatland, and Torrington. 

* WHEN...11 AM MST Friday until 2 AM MST Saturday. 

* IMPACTS...Mainly to transportation. Travel will be hazardous for
  light and high profile vehicles, including camping and tractor
  trailers. There will be a high risk for blow overs, especially
  on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ106-110-116-117-170000-
/O.CON.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
335 AM MST Thu Jan 16 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph. 

* WHERE...Interstate 80 between Rawlins and Cheyenne, and
  Interstate 25 between Chugwater and Wheatland. 

* WHEN...5 AM MST Friday until 8 AM MST Saturday. 

* IMPACTS...Mainly to transportation. Travel will be hazardous for
  light and high profile vehicles, including camping and tractor
  trailers. There will be a high risk for blow overs, especially
  on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ107-108-115-118-119-170000-
/O.CON.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
East Platte County-Goshen County-Laramie Valley-
Central Laramie County-East Laramie County-
Including the cities of Wheatland, Guernsey, Torrington, Bosler, 
Laramie, Cheyenne, and Pine Bluffs
335 AM MST Thu Jan 16 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
LATE FRIDAY NIGHT...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible. 

* WHERE...Interstate 80 between Rawlins and Kimball, Interstate 25
  between the Colorado State Line and Glendo, Highway 85 between
  Cheyenne and Torrington. This includes the cities of Rawlins,
  Saratoga, Laramie, Cheyenne, Wheatland, and Torrington. 

* WHEN...From Friday morning through late Friday night.

* IMPACTS...Mainly to transportation. Travel will be hazardous for
  light and high profile vehicles, including camping and tractor
  trailers. There will be a high risk for blow overs, especially
  on north to south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH
740 
WWUS75 KCYS 162037
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
137 PM MST Thu Jan 16 2020

WYZ113-162145-
/O.CAN.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
Upper North Platte River Basin-
Including the cities of Saratoga and Encampment
137 PM MST Thu Jan 16 2020

...HIGH WIND WATCH IS CANCELLED...

Gusty winds are still expected with this event though winds should
remain under high wind warning criteria of 58 mph.

$$

WYZ109-115-171200-
/O.UPG.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
/O.NEW.KCYS.HW.W.0007.200117T1600Z-200118T1800Z/
Central Carbon County-Laramie Valley-
Including the cities of Rawlins, Bosler, and Laramie
137 PM MST Thu Jan 16 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO 11 AM MST
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Carbon County and Laramie Valley Counties.

* WHEN...From 9 AM Friday to 11 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of winds. Those traveling in high-profile, low weight
trailers or with campers should monitor road conditions via 5 1 1. 

&&

$$

WYZ110-116-171200-
/O.UPG.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/
/O.NEW.KCYS.HW.W.0007.200117T1600Z-200118T1800Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
137 PM MST Thu Jan 16 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM FRIDAY TO 11 AM MST
SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected.
  Areas of blowing snow may create hazardous travel conditions
  with slick roads and limited visibility. 

* WHERE...North Snowy Range Foothills and South Laramie Range 
  Counties.

* WHEN...From 9 AM Friday to 11 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of winds. Those traveling in high-profile, low weight
trailers or with campers should monitor road conditions via 5 1 1.

&&

$$

NEZ020-054-WYZ107-108-118-119-171200-
/O.UPG.KCYS.HW.A.0007.200117T1800Z-200118T0900Z/
/O.NEW.KCYS.HW.W.0007.200117T2000Z-200118T1800Z/
Banner-Kimball-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
Including the cities of Harrisburg, Kimball, Wheatland, Guernsey,
Torrington, Cheyenne, and Pine Bluffs
137 PM MST Thu Jan 16 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 11 AM MST
SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...In Wyoming, East Platte County, Goshen County, Central 
  Laramie County and East Laramie County Counties. In Nebraska, 
  Banner and Kimball Counties.

* WHEN...From 1 PM Friday to 11 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of winds. Those traveling in high-profile, low weight
trailers or with campers should monitor road conditions via 5 1 1.

&&

$$

WYZ106-117-171200-
/O.UPG.KCYS.HW.A.0007.200117T1200Z-200118T1500Z/
/O.NEW.KCYS.HW.W.0007.200117T2000Z-200118T1800Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range Foothills-
Including the cities of Bordeaux, Whitaker, Federal, 
and Horse Creek
137 PM MST Thu Jan 16 2020

...HIGH WIND WARNING IN EFFECT FROM 1 PM FRIDAY TO 11 AM MST
SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and 
  South Laramie Range Foothills Counties.

* WHEN...From 1 PM Friday to 11 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of winds. Those traveling in high-profile, low weight
trailers or with campers should monitor road conditions via 5 1 1.

&&

$$

WM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 15, 4:30 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 15, 4:30 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Wed Jan 15 2020

.SHORT TERM...(This evening through Thursday)
Issued at 130 PM MST Wed Jan 15 2020

Current surface analysis shows a frontal boundary from Alliance to
just east of Douglas northwest to central Montana this afternoon.
It has been cold east of this front with Chadron only reaching 12F
for their high so far today. While west of this
front...temperatures have climbed into the mid 30s. Latest Craig
to Casper 850/700mb height gradients continue to ease this
afternoon. Strong winds came close...Bordeaux had a gust to 55mph.
While over the SUmmit and eastern foothills...gusts in the mid to
upper 40s occurred this morning. With decreasing
gradients...decided to cancel the High Wind Warnings we had out.

Winds are expected to continue easing through the rest of the
afternoon. GFS Craig to Casper 850mb/700mb height gradients down
to 4/23mtrs by 00Z this afternoon. So light winds expected
overnight. A pretty nice day expected Thursday with fairly light
winds and partly cloudy skies. Shortwave ridge axis passes through
afternoon with 700mb winds shifting to the southwest behind the
ridge axis.

.LONG TERM...(Thursday night through Wednesday)
Issued at 130 PM MST Wed Jan 15 2020

Friday continues to show potential impacts as a Bora Strong wind
event takes shape. Strong winds could develop as early as Thursday
evening across northern Carbon County near Muddy Gap. But more
populated areas begin to see these winds Friday afternoon. Craig
to Casper 850/700mb height gradients above 60mtrs by 18Z
Friday...peaking out at 84/71mtrs respectively at 21Z Friday. GFS
750 and 800mb winds well above 60kts from Wheatland to Cheyenne
that spread southeast into the Panhandle towards 00Z Saturday.
Looks like a fairly widespread strong wind event with strong winds
spilling outside the wind prone areas Friday afternoon and
evening. Given we still have almost 48 hours from onset...decided
to hold off on a watch for another model run to try to better
nail down locations of strong winds.

Likely to need Winter Advisories for the Snowy and Sierra Madre
Ranges Friday as well. Getting 8-10 inches in both mountain
ranges...so that will be another concern for later shifts.

A warmer and drier pattern stetting up for Sunday on into next
week as upper ridge builds into the area and remains until at
least Tuesday next week.

&&

.AVIATION...(For the 00Z TAFS through Thursday afternoon)
Issued at 430 PM MST Wed Jan 15 2020

VFR conditions will continue tonight through early Thursday with
very low chances for fog or low CIGS.  Gusty winds this evening will
subside over the next hour or two after sunset across most of the
area. Occasional gusts up to 25 knots are possible at KLAR with
south winds through tonight. Diurnal winds late Thursday morning
through Thursday afternoon will again be breezy for most terminals.

&&

.FIRE WEATHER...
Issued at 130 PM MST Wed Jan 15 2020

Breezy conditions expected to continue this afternoon into
Thursday before a more widspread and stronger wind event Friday
afternoon through Saturday morning. Given most areas have a
snowpack and temperatures remain cold...do not expect fire weather
to be a concern over next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 15, 1:32 PM MST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
132 PM MST Wed Jan 15 2020

WYZ103>105-107-109>115-118-162045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-
132 PM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of strong winds is possible Friday into Friday evening
behind a cold front. Moderate mountain snowfall for the Snowy and
Sierra Madre Ranges expected Friday as well with 8 to 10 inches
expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-116-117-162045-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
132 PM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of strong winds is possible Friday into Friday evening
behind a cold front.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-162045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-East Laramie County-
132 PM MST Wed Jan 15 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A period of strong winds is possible Friday into Friday evening
behind a cold front.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:37 PM MSTHigh Wind WarningCYSAlbany, Carbon, Goshen, Laramie, Niobrara, Platte55 hr
Jan 16, 1:44 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon36 hr

Nearby

High Wind Watches in Wyoming, 2020High Wind Watches in Nebraska, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.